Minnesota, 2017

Hail and Damaging Winds in Minnesota, July 17, 2017

July 17, 2017 · NWS DLH · 20 events in 7 counties and zones

Severe thunderstorms moved across portions of northeast Minnesota. The storms' winds blew down many trees and produced hail stones that ranged from dime size to tennis ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Severe thunderstorms moved across portions of northeast Minnesota. The storms' winds blew down many trees and produced hail stones that ranged from dime size to tennis ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 17, 2:35 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 17, 2:35 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
335 PM CDT Mon Jul 17 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 335 PM CDT Mon Jul 17 2017

At 330 PM, storms were rapidly developing just west of the CWA. A
new severe thunderstorm watch was just issued by the Storm
Prediction Center, for much of our northeast Minnesota CWA, the
western Lake Superior Nearshore waters and far northwest
Wisconsin. Temperatures had soared to near 90 in the Brainerd
Lakes region, although showers and storms north of the Iron Range
had limited temps into the 70s and lower 80s. Dewpoints were in
the low to mid 70s across much of northeast Minnesota, in the warm
sector ahead of the frontal boundary moving into western MN.

The obvious focus for tonight will be the threat of severe
weather. Severe Thunderstorm Watch 418 has just been issued until
11 PM this evening for much of the CWA. CAM's continue to be all
over the place, as expected, but the consensus among them is that
there will be some agreement concerning mode, with storms starting
as discrete cells, and eventually evolving into line and bowing
segments. Large hail, along with damaging winds, appear to be the
main threat. There is some potential for tornadoes, but not enough
at this point for a TOR watch. Will be a warm and humid night
across the Northland, with lows ranging from the 50s in the far
north, to the upper 60s to around 70 in the far south.

The frontal boundary will begin to sag to a west-east alignment on
Tuesday, with the brunt of the precipitation stretching from the
Brainerd Lakes, to the Twin Ports, and points south. The heaviest
rainfall on Tuesday is expected from east central Minnesota into
northern Wisconsin. Some potential for severe storms across our
far southern areas on Tuesday, with the best chance just south of
our CWA. Highs will range from the 70s to lower 80s.

.LONG TERM...(Tuesday night through Monday)
Issued at 335 PM CDT Mon Jul 17 2017

The long-term forecast period is highlighted by temperatures near
average, along with a few off-and-on chances of showers and
thunderstorms.

Tuesday night, a mid-level shortwave will be passing just to our
south, which will support a chance of showers and storms, mainly to
the far southeast corner of our forecast area. Another shortwave
will arrive Wednesday afternoon and evening per the 17.12z NAM and
GFS model runs, which will linger through Wednesday night, so it
should be a quick chance of showers and storms. The 17.12z GFS is
hinting at potentially some strong to severe storms over our south
with MLCAPE up to 3000 J/kg. However, the NAM/ECMWF/CMC models are
nowhere near as high with the instability, so confidence in severe
potential for this time frame is very low. However, the Storm
Prediction Center Day 3 convective outlook does have a Marginal Risk
of severe weather just to our south over southern Minnesota. If the
models all trend toward the GFS, this convective risk would creep
farther north. High temperatures Wednesday through Friday will be in
the upper 70s and lower 80s.

A brief dry period will begin Thursday morning, lasting through
early Friday morning, due to sfc high pressure building into the
region from southern Manitoba Canada. However, another series of
shortwaves look to bring off-and-on chances of showers and storms
during the day Friday and through the weekend, especially for
Saturday afternoon and evening. There are some model disagreements
between the GFS/ECMWF/CMC models as the GFS and ECMWF has
precipitation occurring over the Northland by 00z Sunday, yet the
Canadian model has no on-going precipitation at that time. Similar
disagreement between the models exist for Monday, only the model
solutions have flipped among these three. Temperatures from Saturday
through Monday will be a bit cooler compared to the days prior, with
highs in the mid to upper 70s for this period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1243 PM CDT Mon Jul 17 2017

Shower and thunderstorm activity is expected to ramp up later this
afternoon as a push of southerly winds and warm air ahead of a
cold front boundary moves eastward through the region later this
afternoon and evening. Some storms could be strong to severe,
with the main threats being damaging winds, large hail, and heavy
downpours of rain. The high resolution model guidance indicates
the best chances of seeing these storms will be over KHIB, KBRD,
and KDLH. TEMPO groups in for best timing of storms, along with
some MVFR visibility reductions.

Winds will be gusting between 15 to 25 knots across much of the
Northland, with potentially stronger gusts within any
thunderstorms that develop or move over the TAF terminals. Winds
will also turn more westerly as the cold front boundary moves
through later this evening and overnight. There could be some MVFR
ceilings developing over some TAF sites overnight after the cold
front boundary passes through as well.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  63  77  57  80 /  80  30  10  10
INL  55  80  52  79 /  60  10   0  20
BRD  66  80  57  82 /  70  50  10  30
HYR  68  85  56  83 /  50  60  30  10
ASX  66  82  56  83 /  60  60  20  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...DAP
LONG TERM...JTS
AVIATION...JTS
Hazardous weather outlook, Jul 17, 2:43 PM CST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
343 PM CDT Mon Jul 17 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181245-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
343 PM CDT Mon Jul 17 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Strong to severe thunderstorms are expected to develop across
north-central Minnesota later this afternoon and track eastward
into northeast Minnesota towards this evening. The strongest
storms will be capable of producing large hail and damaging winds,
with a small chance of a tornado. A Severe Thunderstorm Watch has
been issued for all of north-central and northeast Minnesota, as
well as portions of northwest Wisconsin for this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another round of strong to severe thunderstorms are expected
Tuesday, mainly for east central Minnesota into northwest
Wisconsin.

Thunderstorms are possible from central Minnesota to northwest
Wisconsin Wednesday afternoon through Thursday morning.

Thunderstorms are possible across northeast Minnesota and
northwest Wisconsin Friday afternoon, and again Saturday
afternoon through Saturday night.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters will be needed this afternoon into this evening
across much of north-central and northeast Minnesota and portions
of northwest Wisconsin. Please report hail of any size, damaging
winds, and heavy rainfall amounts.

LSZ121-140>148-181245-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
343 PM CDT Mon Jul 17 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Strong to severe thunderstorms will be possible over the western
Lake Superior nearshore waters later this evening and overnight.
Some storms may cause damaging winds, large hail, cloud-to-water
lightning, and heavy downpours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible during the day Tuesday.

Another chance of thunderstorms will be possible Saturday
afternoon through Sunday morning.

JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jul 17, 10:54 AM CST, 5 hours 1 minute before
Special Weather Statement
National Weather Service Duluth MN
1154 AM CDT MON JUL 17 2017

MNZ018-171715-
North Itasca-
1154 AM CDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ITASCA COUNTY...

At 1154 AM CDT, a strong thunderstorm was near Blackduck, or 23 miles
northeast of Bemidji, moving northeast at 45 mph.

Wind gusts up to 35 mph and dime-size hail can be expected with this
storm.

This storm will be near...
  Alvwood around 1210 PM CDT.

Other locations impacted by this storm include Rosy and Decker Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4781 9441 4782 9429 4766 9414 4759 9441
TIME...MOT...LOC 1654Z 238DEG 37KT 4770 9449

Mokry
Special weather statement, Jul 17, 11:10 AM CST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Duluth MN
1210 PM CDT MON JUL 17 2017

MNZ018-171730-
North Itasca-
1210 PM CDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ITASCA COUNTY...

At 1210 PM CDT, a strong thunderstorm was near Alvwood, or 36 miles
northeast of Bemidji, moving northeast at 40 mph.

Wind gusts up to 40 mph and dime-size hail can be expected with this
storm.

This storm will remain over mainly rural areas of northwestern North
Itasca County.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4768 9423 4775 9428 4785 9402 4774 9396
TIME...MOT...LOC 1710Z 243DEG 36KT 4774 9419

Mokry
Special weather statement, Jul 17, 12:49 PM CST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Duluth MN
149 PM CDT MON JUL 17 2017

MNZ011-012-019-171900-
Northern Cook/Northern Lake-Central St. Louis-North St. Louis-
149 PM CDT MON JUL 17 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ST. LOUIS AND
NORTHWESTERN LAKE COUNTIES...

At 149 PM CDT, a cluster thunderstorms were along a line extending
from 13 miles northwest of Alpine Lake, to 11 miles southeast of
Togo, and moving northeast at 50 mph.

Wind gusts up to 45 mph and occasional cloud to ground lightning can
be expected with these storms.

These storms will remain over mainly rural areas of northwestern
Northern Cook/Northern Lake...northern Central St. Louis and
southeastern North St. Louis Counties, including the following
locations: Ensign Lake, Shermans Corner, Side Lake, Ojibway Lake,
Perch Lake, Farm Lake, Soudan, Angora, Bear Head Lake and
Disappointment Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

If you are on or near any area lakes, get off the water and seek
shelter inside a sturdy building or a hard-topped vehicle. Remember,
lightning can strike 10 miles away from a thunderstorm. If you can
hear thunder, you are close enough to be struck by lightning.

LAT...LON 4812 9171 4812 9168 4811 9168 4811 9166
      4810 9164 4811 9156 4804 9157 4807 9150
      4805 9143 4808 9127 4803 9126 4797 9121
      4780 9187 4771 9237 4764 9306 4792 9272
      4813 9222 4820 9172
TIME...MOT...LOC 1847Z 247DEG 44KT 4827 9122 4768 9302

Mokry
Special weather statement, Jul 17, 1:08 PM CST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Duluth MN
208 PM CDT MON JUL 17 2017

MNZ011-012-171945-
Northern Cook/Northern Lake-North St. Louis-
208 PM CDT MON JUL 17 2017

...AN AREA OF THUNDERSTORMS WILL AFFECT WEST CENTRAL COOK...EAST
CENTRAL ST. LOUIS AND NORTHERN LAKE COUNTIES...

At 208 PM CDT, an area of thunderstorms was over western Boundary
Waters Canoe Area Wilderness, or 17 miles northeast of Ely, moving
east at 65 mph.

Wind gusts up to 40 mph can be expected with these storms.

these storms will remain over mainly rural areas of northwestern
Northern Cook/Northern Lake and east central North St. Louis
Counties, including the following locations: Ensign Lake, Hudson
Lake, Kekekabic Lake, Bald Eagle Lake, Gabbro Lake, Alice Lake,
Thomas Lake, Knife Lake, Ojibway Lake and Farm Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

If you are on or near any area lakes in the Boundary Waters Canoe
Area, get off the water and seek shelter inside a sturdy building or
a hard-topped vehicle. Remember, lightning can strike 10 miles away
from a thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning.

LAT...LON 4820 9179 4820 9173 4817 9172 4817 9170
      4811 9171 4812 9168 4810 9164 4811 9156
      4804 9157 4807 9150 4807 9145 4805 9143
      4808 9125 4818 9109 4798 9087 4775 9171
      4815 9201 4821 9181
TIME...MOT...LOC 1908Z 257DEG 59KT 4810 9159

Mokry
Special weather statement, Jul 17, 1:47 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Duluth MN
247 PM CDT MON JUL 17 2017

MNZ012-172015-
Northern Cook/Northern Lake-
247 PM CDT MON JUL 17 2017

...AN AREA OF THUNDERSTORMS WILL AFFECT NORTHWESTERN COOK AND
NORTHEASTERN LAKE COUNTIES...

At 246 PM CDT, an area of thunderstorms was over southeastern
Boundary Waters Canoe Area Wilderness, or 19 miles southwest of
Saganaga Lake, moving east at 45 mph.

Wind gusts up to 40 mph and occasional cloud to ground lightning can
be expected with these storms.

These storms will be near...
  Little Saganaga Lake and Alpine Lake around 300 PM CDT.
  Sea Gull Lake around 310 PM CDT.
  Gunflint Lake around 315 PM CDT.

Other locations impacted by these storms include Hudson Lake, Brule
Lake, Kekekabic Lake, Cherokee Lake, Alice Lake, Thomas Lake, Sawbill
Landing, Perent Lake, Isabella Lake, and Disappointment Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.

LAT...LON 4811 9077 4809 9075 4810 9071 4803 9049
      4767 9125 4783 9149 4807 9133 4808 9125
      4819 9105
TIME...MOT...LOC 1946Z 249DEG 40KT 4799 9118

Mokry
Special weather statement, Jul 17, 3:31 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Duluth MN
431 PM CDT MON JUL 17 2017

MNZ033-172200-
South Cass-
431 PM CDT MON JUL 17 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CASS
COUNTY...

At 431 PM CDT, an area of strong thunderstorms was 9 miles southeast
of Sebeka, or 37 miles northwest of Brainerd, moving east at 25 mph.

Wind gusts up to 45 mph, penny-size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.

Locations impacted include...
Pine River, Pillager, Poplar, Leader, Gull Lake, Sylvan, Lake Shore,
East Gull Lake, Jenkins, Chickamaw Beach, Casino, and Esterdy.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4675 9478 4677 9434 4628 9434 4630 9436
      4630 9439 4633 9443 4633 9446 4630 9454
      4633 9460 4633 9462 4636 9467 4635 9468
      4635 9472 4638 9473 4638 9476 4639 9478
TIME...MOT...LOC 2131Z 270DEG 23KT 4657 9492

DAP

The radar

The Duluth radar (KDLH), 189 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Cass

When
July 17, 3:55 PM CST
Where
Cass County, 2.8 mi S of Leader
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.490, -94.640

Trees were blown down across Highway 64.

Thunderstorm Wind, Cass

When
July 17, 4:05 PM CST
Where
Cass County, 1.46 mi SSE of Remer Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.050, -93.910

A box elder tree measuring 12 to 16 inches in diameter had a portion of its trunk snapped off about 8 to 10 feet off the ground.

Thunderstorm Wind, Crow Wing

When
July 17, 4:18 PM CST
Where
Crow Wing County, 1.58 mi WSW of Pequot Lakes Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.590, -94.250

A few 6 inch diameter trees were snapped a couple feet off the ground.

Thunderstorm Wind, Crow Wing

When
July 17, 4:23 PM CST
Where
Crow Wing County, 2.13 mi NNE of Brainerd
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.400, -94.190

Thunderstorm Wind, Crow Wing

When
July 17, 4:30 PM CST
Where
Crow Wing County, 3.17 mi ENE of Woodrow
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.420, -94.020

A few trees were blown down on Nelson and Tower Roads.

Thunderstorm Wind, Cass

When
July 17, 4:33 PM CST
Where
Cass County, 1.59 mi ENE of East Gull Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.460, -94.350

A dock was damaged by when it was slammed by wind-whipped boats on the western end of Gull Lake.

Thunderstorm Wind, Crow Wing

When
July 17, 4:37 PM CST
Where
Crow Wing County, 0.84 mi NW of Crosby
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.490, -93.960

Several trees were blown down in the town of Crosby.

Thunderstorm Wind, Aitkin

When
July 17, 5:09 PM CST
Where
Aitkin County, 1.89 mi E of Libby
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.780, -93.290

A few trees were blown down on the north end of Big Sandy Lake.

Thunderstorm Wind, Crow Wing

When
July 17, 5:10 PM CST
Where
Crow Wing County, 2 mi NNE of Nisswa
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.547, -94.264

A six inch diameter tree was blown down.

Thunderstorm Wind, Crow Wing

When
July 17, 5:12 PM CST
Where
Crow Wing County, 0.69 mi N of Pine Center
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.230, -93.920

Hail, Itasca

When
July 17, 5:40 PM CST
Where
Itasca County, 0.47 mi W of Keewatin
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
47.400, -93.090

Hail, St. Louis

When
July 17, 5:45 PM CST
Where
St. Louis County, 0.47 mi E of Biwabik
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
47.530, -92.340

Hail, St. Louis

When
July 17, 5:53 PM CST
Where
St. Louis County, Biwabik
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
47.530, -92.350

Hail, St. Louis

When
July 17, 5:59 PM CST
Where
St. Louis County, 2.76 mi S of Parkville
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
47.490, -92.300

Hail, St. Louis

When
July 17, 6:00 PM CST
Where
St. Louis County, 2.8 mi S of Parkville
Measured
1.25 in hail
Reported by
Public
Coordinates
47.490, -92.290

Hail, St. Louis

When
July 17, 6:03 PM CST
Where
St. Louis County, 0.83 mi NW of Fraser
Measured
0.75 in hail
Reported by
Public
Coordinates
47.490, -92.880

Thunderstorm Wind, Carlton

When
July 17, 6:05 PM CST
Where
Carlton County, 1.43 mi E of Moose Lake Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.420, -92.770

Thunderstorm Wind, Pine

When
July 17, 6:05 PM CST
Where
Pine County, 3.65 mi NE of Sturgeon Lake
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.420, -92.770

Thunderstorm Wind, Pine

When
July 17, 6:25 PM CST
Where
Pine County, 0.84 mi SW of Hinckley
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.010, -92.940

A few trees were either blown down or their trunks were snapped aloft. The largest tree affected was a 26 inch diameter elm tree snapped 8 feet off the ground.

Thunderstorm Wind, St. Louis

When
July 17, 6:59 PM CST
Where
St. Louis County, 4.28 mi ENE of Markham
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
47.330, -92.150

A few 6 inch diameter trees were blown down at the Whiteface Reservoir campground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712023, 712024, 712027, 712028, 712029, 712030, 712035, 712036, 712107, 712038, 712043, 712044, 712045, 712047, 712048, 712049, 712050, 712052, 712057, 712058.